Michigan, 2009

Strong Wind in Michigan, May 18, 2009

May 18, 2009 · NWS MQT · 1 event in 1 county or zone

Strong southwest winds ahead of an approaching cold front downed a large pine tree in the Watersmeet area on the 18th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Strong southwest winds ahead of an approaching cold front downed a large pine tree in the Watersmeet area on the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 18, 8:50 AM CST, 40 minutes earlier.

Area forecast discussion, May 18, 8:50 AM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
1050 AM EDT MON MAY 18 2009

.UPDATE...

MADE SOME MINOR ADJUSTMENTS TO AFTERNOON FORECAST...MAINLY TO CUT
BACK AND PUSH BACK TIMING OF PRECIP CHANCES TODAY. TAIL END OF S/WV
OVER NRN ONTARIO WILL GRAZE THE AREA LATER TODAY AS COLD FRONT
CONTINUES TO PROGRESS SOUTHEASTWARD FROM ONTARIO. WITH LIMITED
MOISTURE RETURN INTO THE AREA AND FRONT NOT EXPECTED INTO THE REGION
UNTIL EVENING WILL LOWER POPS INTO THE SLGT CHANCE RANGE MOST AREAS
WITH CHANCE POPS STILL ACROSS NORTHERN LAKE SUPERIOR. BEST PRECIP
CHANCES WILL HOLD OFF TIL AFTER FRONTAL PASSAGE TONIGHT AS SOUTHWARD
PROGRESSION OF FRONT SLOWS AND OVERRUNNING SCENARIO SETS UP.

SOME HIGH AND MID LEVEL CLOUDINESS WILL CONTINUE TO MOVE ACROSS THE
AREA THIS AFTERNOON WHICH WILL SLOW DOWN MIXING PROCESS.
HOWEVER...ABUNDANT SUNSHINE THIS MORNING HAS ALLOWED RHS VALUES TO
FALL INTO THE 25-30 PERCENT RANGE ACROSS MANY AREAS AWAY FROM LAKE
MICHIGAN. WINDS WILL REMAIN QUITE GUSTY WITH HIGHEST WINDS EXPECTED
IN THE EAST. ALREADY ISSUED A WILDFIRE POTENTIAL STATEMENT FOR THE
EASTERN COUNTIES BUT MAY EXPAND THAT WESTWARD BASED ON MIXING TRENDS
EARLY THIS AFTERNOON.

.PREVIOUS DISCUSSION... ISSUED AT 518 AM EDT

UPPER AIR PATTERN CONSISTS OF A 500 MB TROUGH ACROSS THE EASTERN
GREAT LAKES INTO THE SOUTHEAST WITH RIDGING OVER THE ROCKIES.
THERE IS ALSO A SHORTWAVE TROUGH ACROSS NORTHERN SASK AND NORTHERN
MAN WHICH IS HEADING SE AND WILL STAY TO THE NORTH TODAY. THE RIDGE
IN THE WEST THEN STARTS TO BUILD INTO THE AREA LATE TUE INTO WED
WITH A TROUGH MOVING INTO THE PACIFIC NW WITH THE TROUGH MOVING INTO
THE NORTHERN ROCKIES AND PLAINS BY THU MORNING.

ONE THING I NOTICED IS THAT THE NAM AND ECMWF ARE NOW QUICKER TO
BRING PCPN BACK TO THE NORTH AND DO NOT TAKE THE COLD FRONT THAT
MOVES THROUGH TONIGHT TOO FAR SOUTH OF US. IN FACT...LOOKING AT BOTH
MODELS...TUE MIGHT NOT BE SO DRY NOW. THEN ON WED...WARM FRONT IS
ALMOST THROUGH THE AREA ALREADY AT 12Z AND THEN IS TO THE NORTH BY
AFTERNOON.

NAM HAS SOME 850-500 MB Q-VECTOR CONVERGENCE WITH SOME DEEPER
MOISTURE ARRIVING TONIGHT AND THEN THE MOISTURE AND DYNAMICS HEAD
SOUTH TO THE SOUTHERN CWA ON TUE AND THEN THE MOISTURE AND DYNAMICS
HEAD NORTH TUE NIGHT WITH A WARM FRONT. THE MOISTURE THEN HEADS
NORTH OF THE CWA ON WED AND THEN STARTS RETURNING TO THE WEST WITH
THE COLD FRONT WHICH MOVES THROUGH FOR THU. GFS SHOWS ABOUT THE SAME
THING AS THE NAM AND WILL USE THESE TWO MODEL ALONG WITH THE ECMWF
FOR THIS FORECAST.

BASICALLY...BIG CHANGE IS FOR TUE WHERE HUNG ON TO PCPN ACROSS THE
FAR SOUTH IN THE MORNING AND THEN ALONG THE WI BORDER IN THE
AFTERNOON AS ALL THREE MODELS SHOWED SLOWING QPF FIELDS...FRONT
SLOWING DOWN AND THEN COMING BACK NORTH AS A WARM FRONT. FOLLOWED
THE GFS IDEA OF FRONT MOVING SOUTH IN THE MORNING...STALLING AND
THEN HEADING BACK NORTH TUE AFTERNOON AND THEN WARM FRONT MOVING
ACROSS THE AREA TUE NIGHT. BY WEDNESDAY...WENT DRY AS FRONT IS TO
THE NORTH AND MOISTURE ALSO WELL TO THE NORTH AT THAT TIME. WARMED
TEMPERATURES UP A BIT MORE WEDNESDAY AS WE WILL SEE SUNSHINE AND
SHOULD MIX UP TO 850 MB AT LEAST WITH 850 MB TEMPERATURES ANYWHERE
FROM 16C OFF THE GFS UP TO 22C OFF THE ECMWF AND NAM IS CLOSE TO THE
GFS. MIXING THESE DOWN TO THE SFC GIVES ME MID 80S TO MID 90S. COULD
BE CONCEIVABLE A 90 DEGREE TEMPERATURE IS POSSIBLE WED...BUT WILL
ONLY GO MID 80S FOR NOW AS NOT SURE HOW MUCH SUNSHINE WE WILL SEE
AND HOW FAR WE WILL MIX UP TO. PUSHED TIMING BACK OF FRONT WED NIGHT
AND POPS WITH WARM SECTOR HANGING AROUND AND RAISED LOW TEMPERATURES
AS A RESULT AS FRONT MOVES THROUGH LATE WED NIGHT. THEN SLOWLY DRIED
THINGS OUT THU AS DRY AND COLDER AIR FILTERS INTO THE REGION.
LOWERED HIGHS A BIT THU AS TEMPERATURES COOL OFF PRETTY GOOD. ONLY
OTHER CHANGE IS FOR TEMPERATURES ON TUE AND WARMED THEM A BIT AS
COLD FRONT DOES NOT GET AS FAR SOUTH AND COLD AIR DOES NOT COME AS
FAR SOUTH EITHER. ALSO...DEW POINTS ON WED INCREASED A BIT WITH 40S
AROUND AND WOULD NOT BE SURPRISED TO SEE 50-55 IN THE AFTERNOON.
ONLY QUESTION IS HOW HIGH MIXING WILL OCCUR AND HOW MUCH MOISTURE
GETS ADVECTED INTO THE AREA. RELATIVE HUMIDITIES WEDNESDAY GET DOWN
TO 30 PERCENT IN A FEW PLACES.

&&

.AVIATION (FOR THE 12Z TAF ISSUANCE)...

VFR CONDITIONS WILL PREVAIL FOR MAJORITY OF THIS FCST PERIOD AT
KCMX/KSAW AS HIGH PRESSURE GIVES WAY TO INCREASING SW FLOW AHEAD OF
AN APPROACHING COLD FRONT FOR THIS EVENING. ONGOING LLWS WILL END
OVER THE NEXT COUPLE OF HRS AS MIXING DEPTH INCREASES. THEN...EXPECT
GUSTY WINDS THROUGHOUT THE DAY...WITH GUSTS PROBABLY IN THE 30-35KT
RANGE FREQUENTLY AND POSSIBLY HIGHER AT TIMES. SOME SHRA SHOULD
ACCOMPANY COLD FRONT THRU THE AREA TONIGHT. EARLY THIS MORNING...A
BAND OF LOW MVFR CIGS IS LURKING BEHIND THE FRONT IN MANITOBA/NRN
ONTARIO. ITS POSSIBLE SOME THESE LOW MVFR CIGS MAY SHOW UP LATE
TONIGHT AFTER FROPA...ESPECIALLY IF SHRA ARE WIDESPREAD ALONG FRONT.

&&

.MARINE (FOR 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

TIGHTENING PRES GRADIENT BTWN HIGH PRES TO THE E AND A COLD FRONT
APPROACHING FROM THE NW WILL RESULT IN SUSTAINED S TO SW WINDS
INCREASING TO 20-30KT TODAY. WITH WINDS OF 40-50KT WITHIN A COUPLE
KFT ABOVE THE SFC...GALE FORCE GUSTS WILL BE A CONCERN...MAINLY OVER
PORTIONS OF ERN LAKE SUPERIOR AND IN PARTICULAR OVER THE NEARSHORE
AREAS FROM PICTURED ROCKS EWD DUE TO DEEPER MIXING OFF THE LAND.
FARTHER OUT OVER THE LAKE...GALE FORCE GUSTS SHOULD BE LESS FREQUENT
OR MAY NOT OCCUR AT ALL DUE TO GREATER STABILITY GENERATED FROM THE
COLD WATER TEMPS IN THE 30S. SO...GALE WARNING WILL ONLY BE IN
EFFECT FOR THE NEARSHORE WATERS FROM MUNISING TO WHITEFISH POINT FOR
A SHORT TIME THIS AFTN/EARLY EVENING. COLD FRONT WILL MOVE SE ACROSS
LK SUPERIOR TONIGHT. SHOULD SEE NRLY WINDS OF 20-30KT FOR SEVERAL
HRS AFTER FRONTAL PASSAGE...ESPECIALLY CNTRL/ERN LAKE SUPERIOR. HIGH
PRES WILL THEN BUILD OVER ERN LAKE SUPERIOR TUE...BRINGING LIGHTER
WINDS. HOWEVER...A DEVELOPING WARM FRONT TO THE SW WILL SET THE
STAGE FOR STRONGER WINDS TUE OVER FAR WRN LAKE SUPERIOR. COASTAL
CONVERGENCE/FUNNELING SHOULD RESULT IN NE WINDS INCREASING TO 30KT
THERE. NOT OUT OF THE QUESTION THAT SOME GALE FORCE GUSTS COULD
OCCUR ALSO. WARM FRONT WILL SURGE N OF LAKE SUPERIOR WED. ALTHOUGH
WINDS WITHIN A FEW KFT ABOVE THE SFC WILL BE IN THE 40-50KT
RANGE...INCREASING STABILITY OVER THE LAKE SHOULD GENERALLY KEEP
WINDS IN THE 15-25KT RANGE W HALF AND 20-30KT E. ANOTHER COLD FRONT
WILL PASS LATE WED NIGHT/THU MORNING WITH HIGH PRES BUILDING INTO
THE AREA FOR FRI.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...

UPPER MICHIGAN...NONE.

LAKE SUPERIOR...
  GALE WARNING 2PM THIS AFTN TO 8PM EDT THIS EVENING LSZ250-251.

LAKE MICHIGAN...NONE.

&&

UPDATE...MZ
DISCUSSION...07
AVIATION...ROLFSON
MARINE...ROLFSON
Hazardous weather outlook, May 18, 3:51 AM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
551 AM EDT MON MAY 18 2009

MIZ001>007-009>014-084-085-191200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
551 AM EDT MON MAY 18 2009 /451 AM CDT MON MAY 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SOUTH WINDS COULD GUST AS HIGH AS 40 MPH THIS AFTERNOON ACROSS
ALGER AND LUCE COUNTIES.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME OF THE STORMS THIS AFTERNOON AND EARLY EVENING COULD PRODUCE
SOME SMALL HAIL AND WIND GUSTS UP TO 45 MPH...ESPECIALLY ACROSS
WESTERN UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG THE WISCONSIN
BORDER TUESDAY AND ACROSS ALL OF WESTERN AND CENTRAL UPPER
MICHIGAN TUESDAY NIGHT.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-191200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
551 AM EDT MON MAY 18 2009 /451 AM CDT MON MAY 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SOUTH GALE FORCE GUSTS TO 35 KNOTS ARE EXPECTED THIS AFTERNOON
AND EVENING FROM MUNISING TO WHITEFISH POINT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD CONTAIN
SOME SMALL HAIL AND WIND GUSTS TO 35 KNOTS ACROSS WESTERN LAKE
SUPERIOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT AND
WEDNESDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-191200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
551 AM EDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT AND AGAIN LATE WEDNESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Gogebic

When
May 18, 9:30 AM CST to 10:00 AM CST
Where
Gogebic forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Strong winds knocked down a large jack pine on top of an automobile at the Ranger Station of the Ottawa National Forest in Watersmeet.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173295.